|Year : 2020 | Volume
| Issue : 6 | Page : 1184
Bilateral macular ischemia following oral etoposide
Abhishek Das, Ratnesh Ranjan, Nikita Das, Parag K Shah
Department of Pediatric Retina and Ocular Oncology, Aravind Eye Hospital and Postgraduate Institute of Ophthalmology, Coimbatore, Tamil Nadu, India
|Date of Web Publication||25-May-2020|
Dr. Abhishek Das
Department of Pediatric Retina and Ocular Oncology, Aravind Eye Hospital, Avinashi Road, Coimbatore - 641 014, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Das A, Ranjan R, Das N, Shah PK. Bilateral macular ischemia following oral etoposide. Indian J Ophthalmol 2020;68:1184
A 29-year-old female presented with bilateral diminution of vision for 3 months duration, the onset of which was sudden after 1 week of starting oral etoposide (50 mg/m 2) for metastatic breast cancer. Best-corrected visual acuity was 5/60 in the right eye and 6/18 in the left eye. Nevertheless, both eyes anterior segments were unremarkable, except grade 1 relative afferent pupillary defect in the right eye. In addition, fundus examination revealed optic disc pallor in the right eye and scattered dot hemorrhages with cotton wool spots in both eyes [Figure 1]a and [Figure 1]b. Fluorescein angiography showed enlarged foveal avascular zone in both eyes with the presence of large capillary nonperfusion area and pruning of vessels at the temporal macula in the right eye, indicating macular ischemia [Figure 1]c and [Figure 1]d.
|Figure 1: Fundus examination revealed optic disc pallor in the right eye and scattered dot hemorrhages with cotton wool spots in both eyes. (a and b). Fluorescein angiography showed enlarged foveal avascular zone in both eyes with the presence of large capillary nonperfusion area and pruning of vessels at the temporal macula in the right eye, indicating macular ischemia (c and d)|
Click here to view
Although retinal toxicity of many chemotherapeutic drugs has been reported, etoposide alone is not known to cause retinal toxicity.,,,, Besides, bilateral sudden onset macular infarction with no evidence of ocular metastasis suggests a direct role of etoposide in this case. The probable mechanism of etoposide toxicity could be due to reduced activity of the UGTA1 enzyme which is responsible for metabolic clearance of etoposide. The oncologist should warn the patients about possible ocular side effects before starting chemotherapy and prompt referral to an ophthalmologist should be warranted in case of ocular complaint.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kwan AS, Sahu A, Palexes G. Retinal ischemia with neovascularization in cisplatin related retinal toxicity. Am J Ophthalmo1 2006;141:196-7.
Miller DF, Bay JW, Lederman RJ, Purvis JD, Rogers LR, Tomsak RL. Ocular and orbital toxicity following intracarotid injection of BCND and cisplatinum for malignant gliomas. Ophthalmology 1985;92:402-6.
Rigal-Sastourne JC, Bidaux F, Mir F, Crepy P, Lucas B, Renard JP, et al
. Ocular complications of intracarotid chemotherapies with nitrosourea agents. J Fr Ophtalmol 1993;16:304-10.
Lauer AK, Wobiq JL, Shults WT, Neuwelt EA, Wilson MW. Severe ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy. Am J Ophthalmol 1999;127:230-3.
Martin M, Weber-Varszegi J, Flammer J. Toxic optic neuropathy due to cisplatin therapy: A case report. Klin Monatsbl Augenheilkd 2005;222:244-7.
Del Re M, Latiano T, Fidilio L, Restante G, Morelli F, Maiello E, et al.
Unusual gastrointestinal and cutaneous toxicities by bleomycin, etoposide, and cisplatin: A case report with pharmacogenetic analysis to personalize treatment. EPMA J 2017;8:69-73.